Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 55, NWS Binghamton, NY

June 23, 2011Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 23, 2011, 5:53 PM EDT for Broome County, Chenango County, New York. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2011, 5:53 PM EDT (21:53 UTC)
Expired
Jun 23, 2011, 9:45 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Chenango County, NY

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:20 PM EDTFLASH FLOODCoventry, NYMULTIPLE REPORTS OF FLOODING STREAMS ACROSS ROADS.
Jun 23, 6:51 PM EDTFLASH FLOODChenango Forks, NYSTREAMS OVER ROADS AND BRIDGES
Jun 23, 8:30 PM EDTFLASH FLOODChenango Forks, NYMUDSLIDE REPORTED IN TOWN OF CHENANGO NEAR CHENANGO FORKS. EXACT LOCATION UNKNOWN AT THIS TIME.
Jun 23, 8:30 PM EDTFLASH FLOODCoventry, NYWATER RESCUES UNDERWAY IN TOWN OF COVENTRY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WGUS51 KBGM 232153
FFWBGM
NYC007-017-240145-
/O.NEW.KBGM.FF.W.0055.110623T2153Z-110624T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BROOME COUNTY IN CENTRAL NEW YORK...
  SOUTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 945 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHENANGO
  BRIDGE...CHENANGO FORKS...COVENTRY AND SANITARIA SPRINGS.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

NEW THUNDERSTORMS HAD FORMED OVER PARTS OF BROOME AND CHENANGO 
COUNTIES. THESE STORMS WERE PRODUCING RAINFALL RATES UP TO 3 INCHES 
PER HOUR...AND WILL MOVE OVER AREAS FROM CHENANGO BRIDGE TO 
COVENTRY. FLOODING IS EXPECTED TO DEVELOP RAPIDLY ON SMALL STREAMS 
AND CREEKS IN THIS AREA...WITH ROAD WASHOUTS AND PONDING OF WATER ON 
VILLAGE STREETS POSSIBLE. AVOID FLOODED AREAS AT ALL TIMES.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4220 7595 4236 7562 4226 7553 4213 7584

$$

JAB
1 follow-up statement
016 
WGUS71 KBGM 232351
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
751 PM EDT THU JUN 23 2011

NYC007-017-240145-
/O.CON.KBGM.FF.W.0055.000000T0000Z-110624T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROOME NY-CHENANGO NY-
751 PM EDT THU JUN 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHWESTERN CHENANGO AND CENTRAL BROOME COUNTIES...

AT 746 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
AREAS WITH WATER OVER THE ROADS...AND SOME FLOODING OF RESIDENCES. 
SEVERAL REPORTS OF FLOODING WERE RECEIVED FROM THE COVENTRY AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHENANGO
  BRIDGE...CHENANGO FORKS...COVENTRY AND SANITARIA SPRINGS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4220 7595 4236 7562 4226 7553 4213 7584

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:27 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 3:27 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT THU JUN 23 2011

.SYNOPSIS...

LOW PRESSURE OVER THE GREAT LAKES WILL KEEP A SOUTHWEST FLOW OF
MOIST AND UNSTABLE AIR OVER THE REGION INTO SATURDAY. THIS WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN OUR FORECAST THROUGH THE
FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

PERSISTANT SFC TROF OVER THE NRN THIRD OF THE FCST AREA COMBINED
WITH S SW FLOW OF UNSTABLE AIR AND YET ANOTHER UPR WV WILL KEEP
THE THREAT OF TRWS IN THE FCST TNGT. MESO ANALYSIS SHOWS MOD
INSTABILITY OVER MUCH OF THE FCST AREA THIS AFTN. SINKING MONTION
IN THE WAKE OF THIS MRNGS CONV AND WV ALLOWED CLRG AND SOME HTG
HELPING TO TRIGGER THE NEXT AREA OF STORMS AHD OF THE WV. SOME
BETTER SHEAR INVOF THE SFC TROF SO STORMS IN THAT AREA WILL NEED
TO BE WATCHED FOR MESOS AND SVR PTNL. ACTIVITY MAY TEND TO WEAKEN
AFT MDNT BHD THE WV BUT LL CONV NEAR THE FNT OVER THE NORTH MAY
HELP FOCUS CONV.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...

UPR LOW CONTS TO DRIFT NEWRD THRU THE PD. SYSTEM PUSHES A SERIES
OF UPR WVS AND SFC TROF THRU SAT. ON FRI...OCCLUDED FNT PASSES AND
PERHAPS BRINGS THE BEST CHANCE FOR SVR WX WITH THE GOOD LL CONV
AND UPR LVL PUSH OF COOL AND DRY AIR. SAT BRINGS MORE SCT CONV
WITH THE UPR TROF LINE PASSING COMBINED WITH DAYTIME HTG.

LOOKS AS THOUGH THE FLOOD THREAT WILL CONT TO DIMINISH THRU THE PD
AS SOME MID LVL DRYING HELPS TO LWR PWATS...AS WELL AS INCRSG UPR
LVL WLY FLOW HELPS KEEPS STORMS MVG.

DRIER AIR ARRIVES ON SUN AS THE UPR LOW PULLS OUT AND A SMALL SFC
HIPRES BLDS IN FROM THE WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
XTNDD PD FEATURES A FAIRLY STRONG UPR WV AND SFC TROF MVG THRU MON
NGT AND TUE. THIS SYSTEM WILL TRIGGER SHWRS AND TRWS THEN BE FLWD
BY DRY WX AS HIPRES BLDS IN FROM THE CNTRL LAKES. ECMWF AND GFS IN
FAIRLY GOOD AGREEMENT SO POPULATED THE PD WITH HPC GUIDE AND
TWEAKED SOME TEMPS TWRD GFS MOS NUMBERS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
UPDATED AS OF 146 PM THU...EXPECTING SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE REGION THROUGH 00Z THIS EVENING. ADDED CB
GROUPS TO COVER THIS POSSIBILITY FOR MVFR CONDITIONS. AFTER 00Z
TONIGHT...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE
REGION WILL PRODUCE THE CHANCE FOR MVFR CONDITIONS. IN
ADDITION...MVFR DUE TO FOG IS POSSIBLE AT MOST SITES THROUGH 14Z.

AFTER 14Z FRIDAY...FOG SHOULD BURN OFF AND VFR CONDITIONS WILL
PREVAIL ACROSS THE REGION.

OUTLOOK...

FRIDAY THROUGH SATURDAY...PERIODS OF MVFR...IN SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS.

SUNDAY AND MONDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MSE
Hazardous weather outlook, Jun 23, 4:10 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT THU JUN 23 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ABUNDANT MOISTURE AND INSTABILITY IS OVER THE AREA TODAY. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS ARE DAMAGING CONVECTIVE WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO FRIDAY...WITH THE
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 4:32 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            SHERRILL                43.07N  75.60W
06/23/2011                   ONEIDA             NY   911 CENTER

            WATER PONDING ON ROUTE 5

&&

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:38 PM EDTSpecial Weather StatementBGMTompkins37 min
Jun 22, 8:48 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates57 min
Jun 22, 9:34 PM EDTSpecial Weather StatementBGMSeneca56 min
Jun 22, 10:27 PM EDTSpecial Weather StatementBGMCortland63 min
Jun 22, 11:28 PM EDTSpecial Weather StatementBGMChenango, Cortland62 min
Jun 23, 4:51 AM EDTSpecial Weather StatementBGMSchuyler, Steuben54 min
Jun 23, 5:34 AM EDTSpecial Weather StatementBGMSchuyler, Tompkins, Yates56 min
Jun 23, 6:25 AM EDTSpecial Weather StatementBGMChenango, Cortland, Madison, Tompkins50 min
Jun 23, 7:06 AM EDTSpecial Weather StatementBGMChenango, Madison, Oneida39 min
Jun 23, 7:35 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jun 23, 8:45 AM EDTFlash Flood WarningBGMSullivan3 hr
Jun 23, 11:45 AM EDTFlash Flood WarningBGMSullivan97 min
Jun 23, 2:54 PM EDTSevere Thunderstorm WarningBGMOneida66 min
Jun 23, 3:48 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jun 23, 5:10 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga4 hr
Jun 23, 5:27 PM EDTFlash Flood WarningBGMBroome, Chenango4 hr
Jun 23, 7:54 PM EDTSpecial Weather StatementBGMChenango51 min

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.